California, 2005Debris Flow in California, December 22, 2005
December 22, 2005 · NWS REV · 1 event in 1 county or zone
1 debris flow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 22, 3:00 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PST THU DEC 22 2005
.SHORT TERM...
SHOWERS CONTINUE TO COME OVER THE SIERRA AND INTO THE LEESIDE
VALLEYS EARLY THIS MORNING BEHIND LAST NIGHTS HEAVY RAINS. CURRENT
RADAR MOSAIC SHOWS A DECREASE IN SHOWER ACTIVITY OVER THE CENTRAL
VALLEY WITH THE NEXT BAND OF PRECIP BEGINNING TO MOVE ONSHORE.
EXPECT A BRIEF LULL IN THE PRECIP THIS MORNING BEFORE PICKING BACK
UP THIS AFTERNOON AS THE NEXT WAVE MOVES INTO THE PACNW. THIS WAVE
CURRENTLY SHOWS UP WELL ON WATER VAPOR IMAGERY AROUND 40N 140W WITH
PLENTY OF MOISTURE AHEAD OF IT AND TAPPED INTO IT. MODELS CONTINUE
TO GENERATE RATHER SIGNIFICANT QPF OVER THE SIERRA AND EXTREME WRN
NEVADA BUT FEEL THAT THEY CONTINUE TO UNDERDO SUCH A MOIST AIRMASS.
HOWEVER... THE DYNAMICS AND FORCING ASSOCIATED WITH THIS WAVE ARE
NOT AS STRONG AS LAST NIGHTS SYSTEM...SO RAINFALL IS NOT EXPECTED TO
BE AS IMPRESSIVE. SNOW LEVELS CONTINUE TO BE VERY HIGH SO ALL RAIN
IS EXPECTED EXCEPT OVER THE HIGHEST PASSES. THE SATURATED GROUND
CONTINUES TO BE PROBLEMATIC SO WILL EXTEND THE SMALL STREAM AND
URBAN FLOOD ADVISORY THROUGH THIS EVENING TO COVER THE THREAT OF
LOCALIZED FLOODING LATER TODAY.
SHOWERS LINGER OVERNIGHT TONIGHT MAINLY OVER THE MOUNTAINS AS RIDGE
BEGINS TO BUILD BACK INTO THE WEST COAST. AS HEIGHTS CONTINUE TO
RISE FRIDAY ALL SHOWER ACTIVITY WILL BE PUSHED INTO THE NRN SIERRA.
TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL FRIDAY AND SATURDAY. WITH
SO MUCH LOW LEVEL MOISTURE AS THE RIDGE BUILDS IN...THERE IS SOME
CONCERN FOR FREEZING FOG FRIDAY NIGHT BUT LEFT OUT ANY MENTION AT
THIS TIME AS IT IS EXPECTED TO REMAIN LOCALIZED TO THE MOST FOG
PRONE AREAS. THE RIDGE BEGINS TO BREAK BACK DOWN SATURDAY NIGHT AS
ANOTHER TROUGH MOVES ONSHORE. JORDAN
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
WITH THE LACK OF A LONG WAVE TROUGH OVER THE EASTERN UNTIED
STATES...PROGRESSIVE PATTERN IS LIKELY TO CONTINUE THROUGH MID WEEK.
NEXT SYSTEM SHOULD HIT THE SIERRA ON SUNDAY NIGHT OR EARLY MONDAY
MORNING AND CONTINUE THROUGH MONDAY NIGHT. BUMPED POP UP A BIT
HIGHER AND SHOULD SEE POPS IN THE LIKELY CATEGORY IF MODEL
CONSISTENCY HOLDS. THIS SYSTEM MAY BE A BIT COOLER WITH SNOW LEVELS
LOWERING TO 7000 FEET. THAT WOULD CUT DOWN ON THE AMOUNT OF
RUNOFF...BUT WITH SATURATED SOILS BELOW 7000 FEET IN THE SIERRA AND
ALONG THE SIERRA FRONT MINOR FLOODING AND ROCK SLIDES WILL STILL BE
AN ISSUE.
MODELS ARE HINTING AT A FLATTER RIDGE FOR TUESDAY...AHEAD
OF THE NEXT SYSTEM WHICH COULD ARRIVE ON TUESDAY NIGHT/WEDNESDAY
MORNING. STRENGTH OF THE RIDGE WILL DETERMINE THE TIMING...WITH A
FLATTER RIDGE YIELDING A FASTER ARRIVAL TIME. BRONG
&&
.AVIATION...
MINIMAL IMPROVEMENTS TO CEILINGS TODAY...ESPECIALLY ALONG THE SIERRA
WHERE MVFR CONDITIONS WILL CONTINUE. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...URBAN SMALL STREAM FLOOD ADVISORY NVZ002-003 UNTIL 9 PM THU.
.CA...URBAN SMALL STREAM FLOOD ADVISORY CAZ071-072 UNTIL 9 PM THU.
&&
Hazardous weather outlook, Dec 21, 6:00 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST WED DEC 21 2005
CAZ070>073-NVZ001>005-221500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST WED DEC 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA FROM NOON PST THROUGH
THIS EVENING. REFER TO WGUS65 KREV FFAREV FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
Debris Flow, E Nevada/E Placer/E El Dorado/Ne Alpine
- When
- December 22, 4:45 AM PST
- Where
- E Nevada/E Placer/E El Dorado/Ne Alpine forecast zone
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
A tractor trailer hit a 3-foot diameter boulder on Interstate 80 near Farad.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 22, 20051 death · 1 event
- High Wind in Oregon, December 22, 200572 kt wind · 11 events
- Heavy Snow in Idaho, December 22, 20053 events
- Heavy Snow in Utah, December 22 to 23, 20052 events
- Debris Flow in California, December 22, 20051 event
- Winter Storm in Montana, December 22, 20051 event
- Dense Fog in Arkansas, December 22, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483976.